Pennsylvania, 2008

Flood in Pennsylvania, April 20, 2008

April 20, 2008 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused localized flooding in York County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused localized flooding in York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 20, 2:01 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 20, 2:01 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
301 PM EDT SUN APR 20 2008

.SYNOPSIS...
A MOIST SOUTHEASTERLY FLOW OF AIR WILL PREVAIL OVER CENTRAL
PENNSYLVANIA OVER THE NEXT FEW DAYS AS UPPER LOW PRESSURE DRIFTS
SLOWLY SOUTHEAST ACROSS THE CENTRAL APPALACHIANS. WIDESPREAD
SHOWERS AND EMBEDDED NARROW BANDS OF THUNDERSTORMS...MAINLY ACROSS
SOUTHERN PENNSYLVANIA TONIGHT...WILL DIMINISH DURING THE DAY
MONDAY WITH JUST LINGERING SHOWERS OR PATCHY DRIZZLE INTO MONDAY
NIGHT. MANY LOCATIONS ACROSS SOUTH CENTRAL PENNSYLVANIA AND THE
LAUREL HIGHLANDS WILL SEE ONE TO TWO INCHES OF RAINFALL OVER THE
NEXT 36 HOURS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE.

CONDITIONS WILL IMPROVE WITH TEMPERATURES MODERATING DURING THE
PERIOD TUESDAY THROUGH FRIDAY AS A RIDGE OF HIGH PRESSURE AT THE
SURFACE AND ALOFT BUILDS OVER THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
12KM NAM...925-850 HPA THETA-E CONVERGENCE AND LOW LEVEL BASED
INSTABILITY FIELDS HAVE WORKED LIKE A CHARM SO FAR TODAY...AND
NAILED THE LOCATION...BANDED STRUCTURE...AND SLOW EASTWARD DRIFT
TO THE LEADING EDGE OF THE TRAINING HEAVY SHOWERS AND EMBEDDED
TSRA ACROSS SCENT PENN AND THE LOWER AND WEST BRANCH SUSQ VALLEY.

LOCALIZED RAINFALL REPORTS AND MPE VALUES IN EXCESS OF ONE INCH
WERE NOTED...WITH PEA TO DIME SIZE HAIL CONTAMINATION LEADING TO
HIGH END VALUES AROUND 2 INCHES ALONG THE YORK CTY BORDER WITH
MARYLAND. THE EASTERN EDGE OF THE SHOWERS/TSRA SHOULD COME TO A
HALT LATE TODAY...THEN GRADUALLY DRIFT BACK TO THE SOUTHWEST
OVERNIGHT WITH RAINFALL RATES GRADUALLY DIMINISHING FROM LATE
EVENING ON. STILL...THE LONG DURATION AMOUNTS OF LOCALLY 2 TO 3
INCHES (NEARING THE 12+ HOUR HEADWATER GUIDANCE FOR MINOR
FLOODING TO BEGIN) WILL LEAD TO THE POTENTIAL OF SOME SMALL STREAM
AND POOR DRAINAGE FLOODING ACROSS SCENT PENN...AND WILL CONTINUE
THE CURRENT FLOOD WATCH THROUGH MONDAY.

SREF SFC BASED CAPE OF UP TO 500 J/KG ACROSS OUR SE ZONES AT
21Z...DIPS BACK TO JUST 100-200 J/KG BETWEEN 00Z AND 03Z
MONDAY...AND BECOMES CONFINED TO A FAIRLY NARROW NNW/SSE BAND FROM
NEAR KHGR TO KUNV. THIS WILL CONTINUE TO SUPPORT PERIODS OF HEAVY
SHRA AND TSRA THROUGH EARLY TONIGHT.

&&

.SHORT TERM /MONDAY/...
CURRENT PROJECTIONS OF THE VERY SLOW EASTWARD MOVEMENT OF THE
UPPER LOW IS ON TRACK TO REACH THE NORTH CAROLINA/VA BORDER BY
EARLY MONDAY MORNING.

THE PERSISTENT...ANOMALOUS (-2 TO -3 STANDARD DEVIATION) 925 TO 850
SERLY FLOW WILL CONTINUE TO BRING WIDESPREAD LOW CLOUDS AND MUCH
COOLER MAX TEMPS THAN RECENT DAYS (OR IN THE L60S ACROSS THE
CENTRAL AND SOUTH...WITH UPPER 60S ACROSS THE NW MTNS WHERE BREAKS
OF SUNSHINE WILL DEVELOP).

SHOWERS WILL BE MOST NUMEROUS NEAR...AND TO THE SOUTH OF THE PA
TURNPIKE MONDAY WITH AREAS OF DRIZZLE POSSIBLE ACROSS THE HIGHER
TERRAIN OF CENTRAL AND SRN PENN IN THE MOIST UPSLOPE FLOW. LITTLE
OR NO RAIN WILL FALL ACROSS THE REGION NORTH OF INTERSTATE 80.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
UPPER LVL VORT FINALLY SLIDES FAR ENOUGH SE PULLING MOST OF THE
MOISTURE WITH IT. EXPECT SECOND HALF OF TUE TO BE SOMEWHAT DRY WITH
THE EXCEPTION OF MASON-DIXON LINE...BASED ON ENSEMBLED DATA. MID-LVL
RIDGE TRIES TO LINGER ON BACKSIDE OF UPPER LVL VORT TUE NGT INTO
WED...WHICH MAY ALLOW FOR A PERIOD OF DRY WX THRU WED MORNING.

UPPER LVL POLAR VORT TRIES TO SLIDE INTO ALBERTA TUE NGT...AND WILL
SWING A VORT LOBE SE INTO THE GRT LKS WED. WEAK THERMAL RIDGE POKES
INTO MID-ATLANTIC WED AFTN PRIOR TO APPROACH OF FRONTAL BNDRY
SWEEPING IN FROM THE WEST...WITH TEMPS NEARING 70 DEGREES IN
NUMEROUS LOCATIONS. GRT LKS VORT WILL SLIDE NE INTO CENTRAL ONTARIO
WED AFTN...WITH A FRONTAL BNDRY EXTENDING SE THRU OHIO RIVER VALLEY
INTO EASTERN KY. MOISTURE WILL BE MARGINAL WITH MID-WEEK
SYSTEM...HOWEVER EXPECT LAPSE RATES TO STEEPEN ENOUGH WED AFTN AHEAD
OF BNDRY THAT WE MAY SEE SHOWERS AND ISO THUNDERSTORM. THE WILD CARD
WILL BE IF VORT PASSES TOO FAR NORTH...MOISTURE WILL FOLLOW SUIT.
RESULTING IN A WASHED OUT BNDRY AND A WEAK WIND SHIFT.

YET ANOTHER SFC RIDGE PROMPTLY SLIDES IN FOR THUR/FRI AND WILL
QUICKLY DRY OUT BNDRY LYR. 850MB TEMPS FALL BACK INTO THE +6 TO +10
BOTH DAYS...SO AFTN TEMPS WILL BE AROUND 70. IF WED ENDS UP BEING
DRY THEN WE MIGHT BUMP THOSE TEMPS UP A TAD GIVEN DECREASED HEAT
CAPACITY FROM A DRY BNDRY LYR.

ENSEMBLES PROG YET ANOTHER SHORTWAVE TO MOVE INTO THE MID-WEST AND
BECOME WRAPPED UP. THIS WILL MOST LIKELY SWING A SECONDARY VORT EAST
LATE FRI/SAT TOWARDS THE MID-ATLANTIC. SO HAVE CHC SHOWERS FOR THE
UPCOMING WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WIDESPREAD MVFR CIGS AND VSBYS COVERING THE SUSQ VALLEY AND POINT
WEST LATE TODAY WILL DETERIORATE TO MAINLY IFR CIGS WITH MVFR TO
IFR VSBYS OVERNIGHT THROUGH 14Z MONDAY...CONDITIONS WILL SLOWLY
IMPROVE FROM NORTH TO SOUTH MONDAY AFTERNOON AND NIGHT.

10 KT EAST/SE WINDS WILL BE TOPPED BY AT LEAST SEVERAL HOURS OF
30-35 KT SE WINDS AT 1.3 TO 2KFT AGL TONIGHT...LEADING TO MARGINAL
LOW LEVEL WIND SHEAR AT ALL TAF SITES.

MAINLY VFR FLYING CONDITIONS WILL OCCUR BY MONDAY AFTERNOON
ACROSS NORTHERN PENN AND BY MIDNIGHT ACROSS CENTRAL PENN. LOW
CLOUDS (MVFR TO IFR CIGS) AND MVFR VSBYS MAY LINGER INTO TUESDAY
MORNING ACROSS SOUTHERN PENN...TAF SITES KJST...KAOO AND KMDT.

HIGH PRESSURE WILL BUILD SOUTH ACROSS THE REGION FOR THE TUESDAY
AFTERNOON THROUGH FRIDAY PERIOD...PROVIDING MAINLY VFR CONDITIONS.
JUST A SEVERAL HOUR PERIOD OF MVFR CIGS AND VSBYS ARE POSSIBLE
DURING THE AFTERNOON HOURS WEDNESDAY AS A WEAK COLD FRONT MOVES SE
ACROSS PENN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY EVENING FOR PAZ024>028-033>036-056-
063>065.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...BEACHLER
AVIATION...LAMBERT
Hazardous weather outlook, Apr 20, 8:44 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
944 AM EDT SUN APR 20 2008

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-057>059-066-
211345-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-LANCASTER-
944 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>028-033>036-056-063>065-211345-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-PERRY-CUMBERLAND-ADAMS-YORK-
944 AM EDT SUN APR 20 2008

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

PERSISTENT BANDS OF MODERATE TO HEAVY RAIN WITH EMBEDDED
THUNDERSTORMS WILL GRADUALLY DIMINISH DURING THE DAY MONDAY. STORM
TOTAL RAINFALL OF 1 TO 2 INCHES WILL OCCUR ACROSS MUCH OF THE
REGION...WITH UP TO 3 OR 4 INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY REPORTS OF HEAVY RAINFALL...EXCEEDING ONE
INCH...TO THE NATIONAL WEATHER SERVICE OFFICE IN STATE COLLEGE.

LAMBERT

In the hours before

Special weather statement, Apr 20, 12:44 PM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
144 PM EDT SUN APR 20 2008

PAZ065-201830-
YORK-
144 PM EDT SUN APR 20 2008

...A STRONG THUNDERSTORM WILL AFFECT EASTERN YORK COUNTY THROUGH 230
PM EDT...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF RED LION...MOVING TO THE
NORTH NORTHWEST AT 22 MPH.

WIND GUSTS TO 30 MPH AND HAIL BETWEEN PEA AND DIME SIZE ARE POSSIBLE
WITH THIS STORM. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR FELTON...BROGUE AROUND 200 PM...HALLAM AND
STONYBROOK AROUND 215 PM.

FORECASTER: LAMBERT/EVANEGO
Special weather statement, Apr 20, 1:43 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
243 PM EDT SUN APR 20 2008

PAZ065-066-201930-
LANCASTER-YORK-
243 PM EDT SUN APR 20 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LANCASTER COUNTY
AND SOUTHEASTERN YORK COUNTY THROUGH 330 PM EDT...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF BEL AIR...MOVING NORTH
NORTHWEST AT 22 MPH.

WIND GUSTS TO 40 MPH AND HAIL BETWEEN PEA...AND DIME SIZE ARE
POSSIBLE WITH THIS STORM. A 15 TO 30 MINUTE PERIOD OF VERY HEAVY
RAIN WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SOME SMALL STREAMS.
EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SUNNYBURN...HOLTWOOD AROUND 300 PM...
BROGUE...SHENKS FERRY AROUND 315 PM AND WINDSOR AROUND 330 PM.

FORECASTER: LAMBERT
Special weather statement, Apr 20, 3:02 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT SUN APR 20 2008

PAZ036-063-064-202030-
ADAMS-CUMBERLAND-FRANKLIN-
402 PM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS WILL AFFECT ADAMS...EASTERN FRANKLIN AND
SOUTHWESTERN CUMBERLAND COUNTIES...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTHWEST OF
WESTMINSTER TO 3 MILES NORTH OF THURMONT...MOVING NORTH AT 38 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR GERMANTOWN AROUND 410 PM...BONNEAUVILLE
AROUND 415 PM...SEVEN STARS AROUND 420 PM...FAYETTEVILLE AROUND 425
PM AND BENDERSVILLE AROUND 430 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 20 AND 31.

FORECASTER: LA CORTE
Special weather statement, Apr 20, 3:35 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 PM EDT SUN APR 20 2008

PAZ026-036-056-063-064-202100-
ADAMS-CUMBERLAND-FRANKLIN-HUNTINGDON-PERRY-
435 PM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL HUNTINGDON...
NORTHEASTERN FRANKLIN...NORTHERN ADAMS...SOUTHWESTERN PERRY AND
WESTERN CUMBERLAND COUNTIES...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTHEAST OF GETTYSBURG TO
7 MILES SOUTH OF SHIPPENSBURG...MOVING NORTHWEST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SHIPPENSBURG AROUND 445 PM...MOUNT HOLLY
SPRINGS AROUND 450 PM...NEWBURG AROUND 455 PM AND DOYLESBURG AROUND
500 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 193 AND 222...I-81 BETWEEN
MILE MARKERS 17 AND 45.

FORECASTER: LA CORTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, York

When
April 20, 6:00 PM EST to 9:00 PM EST
Where
York County, 3 mi S of Hanover to 5 mi S of Spring Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.757, -76.980

Heavy rain from a number of thunderstorms crossing the region during the afternoon and early evening caused flooding over Southwest York County. Several roads were flooded and closed. A mudslide was reported in Hanover, along with the development of a sinkhole.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84641.